Format

Send to

Choose Destination
Acta Obstet Gynecol Scand. 1992 Jan;71(1):78-80.

A case of panic disorder induced by oral contraceptive.

Author information

1
Department of Obstetrics & Gynecology, Osaka Medical College, Takatsuki, Japan.

Abstract

A 27-year-old woman experienced feelings of unreality and fear after taking an oral contraceptive in the form of birth control pills. She subsequently experienced a panic attack just after she had stopped taking the pills. This was characterized by palpitation, general fatigue, trembling of the whole body, and dyspnea. The panic disorder experienced by the patient could have been due to the drug's potentiating of the sympathoadrenal response to simple physiological stimuli, or possibly to a disorder in psychological functioning caused by an anxiotropic effect of rapid endocrinological change.

PIP:

Panic attacks occur more often in females than males with onset usually in the late 20s. A 27-year old woman who experienced a panic attach (heart palpitations, fatigue, bodily shaking, labored breathing, and feelings of terror and being out of control) after she stopped taking a combined oral contraceptive (COC) (.5 norgestrel and .05 mg ethinyl estradiol) was admitted to Osaka Medical College in Takatsuki, Japan. She experienced depression at 18 and took limited amounts of antidepressants for only 1 year. When she started taking the COC at 27, she experienced feelings of unreality and fear, hyperventilation, and heart palpitations. Laboratory results showed lower than normal levels of plasma luteinizing hormone (LH) and follicle stimulating hormone (FSH) and a low estradiol level. Yet the plasma cortisol level was much high than normal (22.5 mcg/d1 vs. 3-15.2 mcg/d1). Administration of 200 mg sulpiride/day and 1.2 mg alprazolam/day alleviated almost all symptoms. She did experience mild phobic avoidance and anxiety, however. After successful treatment in the hospital, she discharged herself. Because she was concerned that the panic attacks would recur, she was provided with information on her disorder. She agreed to continue the medication. 1 possible explanation for this case is rapid endocrinological change induced by the ingestion and stopping of the COC which in turn induced a sympatho-adrenal response (her high cortisol levels) to several simple physiological stimuli. Another possible explanation is the COC induced rapid endocrinological changes that may have brought on an anxiotropic effect in someone who had earlier experienced depression.

PMID:
1315108
DOI:
10.3109/00016349209007956
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center